Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS San Angelo, TX

October 25, 2023Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 25, 2023, 8:11 AM CDT for Tom Green County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2023, 8:11 AM CDT (13:11 UTC)
Expired
Oct 25, 2023, 11:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 6:10 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 25, 6:10 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
610 AM CDT Wed Oct 25 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 309 AM CDT Wed Oct 25 2023

The main concern over the next 24 hours is the potential for locally
heavy rainfall, which may result in flooding, along with the
potential for strong to severe thunderstorms. Numerous showers and
thunderstorms are currently located across the Permian Basin and
Trans-Pecos region, just to our west, and this activity will
continue to slowly track west through the morning hours and into
the afternoon hours. The main concern continues to be locally
heavy rainfall, with rainfall totals of 1 to 3 inches, with
localized higher amounts, across much of the forecast area. Given
the potential for heavy rainfall across most of the forecast
area, a Flash Flood Watch was issued from 6 AM this morning
through 7 AM Thursday for most of the region. Initially the flash
flood threat will mainly be across our western and northern
counties, with the flash flood threat shifting into our eastern
and southeast counties late this afternoon and this evening. In
addition, a few strong to severe thunderstorms are possible, with
large hail and damaging winds being the main hazards, although a
brief tornado is also possible. Highs today will be in the mid 70s
to lower 80s.

As mentioned earlier, the better rain chances will shift into our
eastern and southeast counties this evening. Locally heavy rainfall
will continue to be the main concern, although a few strong to
severe storms are also possible. Rain chances will decrease from
northwest to southeast through the morning hours. Expect overnight
lows in the low to mid 60s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 430 AM CDT Wed Oct 25 2023

Rain chances will end across far southeast counties Thursday
morning, with mostly sunny and warmer conditions by afternoon
with highs in the low to mid 80s. Southwest flow aloft will remain
over the area Friday through Saturday, with warm temperatures
continuing, along with isolated to widely scattered showers and
thunderstorms possible each day. Could see a bit cooler
temperatures across northern portions of the Big Country on
Friday, as a cold front briefly enters from the north but then
lifts back north by Saturday. Highs Friday will again be in the
low to mid 80s, except north of the front where highs will be in
the mid and upper 70s. Temperatures will be a little cooler on
Saturday, with highs in the upper 70s and lower 80s.

Big changes coming late this weekend into early next week, as a
strong cold front pushes through the area, with well below normal
temperatures expected. Models are now faster with the front,
bringing it through the area on Sunday. Rain chances will also
increase, with a good chance for showers and thunderstorms Sunday
into early Monday. This will be the coldest airmass so far this
fall season, with highs on Monday not getting out of the 40s,
and lows Sunday and Monday night Monday in the 30s. Low POPs will
persist Monday into Tuesday, with post frontal light precipitation
possible. At this time we are not forecasting freezing temperatures
due to expected cloud cover but changes regarding the timing and
strength of the front are possible and will need to be monitored
in the coming days.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Wed Oct 25 2023

Numerous showers and thunderstorms have spread into our western
counties and will continue to spread east through the day. Heavy
rainfall from this activity will result in reduced visibilities.
MVFR to IFR ceilings will continue through much of the day at all
sites, although VFR conditions are possible by late afternoon or
early this evening. Expect south to southeast winds of 10 to 15
knots, with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77  63  83  66 /  90  70   0   0
San Angelo  79  62  84  65 /  80  50   0  10
Junction    80  65  83  67 /  90  80  30  20
Brownwood   78  65  83  67 /  90  90  20  10
Sweetwater  77  61  83  65 /  90  40   0   0
Ozona       76  61  81  66 /  90  40  10  10
Brady       78  65  82  68 /  90  80  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Irion-Jones-Kimble-Mason-McCulloch-
Menard-Runnels-San Saba-Schleicher-Shackelford-Sterling-Sutton-
Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....24
AVIATION...Daniels
Hazardous weather outlook, Oct 25, 4:05 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
405 AM CDT Wed Oct 25 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
405 AM CDT Wed Oct 25 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today and tonight.
The main threat will be locally heavy rainfall, which may result
in flash flooding and a Flash Flood Watch is in effect for much of
the area from 6 AM today through 7 AM Thursday. In addition, a few
strong to severe thunderstorms are possible, with large hail and
damaging winds being the main hazards, although a brief tornado
is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:31 AM CDTFlood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 15 more28 hr
Oct 25, 5:08 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher, Sutton3 hr
Oct 25, 7:29 AM CDTAreal Flood AdvisorySJTTom Green3 hr
Oct 25, 7:39 AM CDTAreal Flood AdvisorySJTSchleicher, Sutton3 hr
Oct 25, 8:05 AM CDTAreal Flood WarningSJTTom Green3 hr
Oct 25, 8:24 AM CDTFlash Flood Warning Considerable damage threatSJTSchleicher, Sutton4 hr
Oct 25, 9:40 AM CDTAreal Flood AdvisorySJTConcho, Runnels3 hr
Oct 25, 10:04 AM CDTAreal Flood AdvisorySJTSutton3 hr
Oct 25, 10:57 AM CDTSpecial Weather StatementSJTCallahan48 min
Oct 25, 11:35 AM CDTAreal Flood AdvisorySJTCallahan, Coleman, Shackelford115 min
Oct 25, 11:44 AM CDTFlash Flood Warning Considerable damage threatSJTKimble, Sutton3 hr
Oct 25, 12:54 PM CDTAreal Flood AdvisorySJTBrown, Kimble, McCulloch, Menard111 min
Oct 25, 1:32 PM CDTFlash Flood Warning Considerable damage threatSJTKimble6 hr
Oct 25, 2:41 PM CDTAreal Flood AdvisorySJTBrown, McCulloch, Mason, Menard, San Saba3 hr
Oct 25, 5:30 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, McCulloch, Mason, Menard and 1 more2 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.